0
Local pharmacist offers tips for children to take Melatonin safely

JOPLIN, Mo.– Many know melatonin as a popular sleep aid, it’s something you can get over the counter, at the store.

But its accessibility could be why there’s been such an increase in children overdosing on the sleep aid.

According to a CDC study, melatonin overdoses in children have skyrocketed in over the past ten years, growing by 530% including a spike in use during the pandemic.

As Chad Isaacs, pharmacist and owner of Stone’s Corner explains, there are ways to use the sleep aid safely in children, but doses in over-the-counter medicine still present some challenges.

“Something to be aware of with over-the-counter products is they’re not regulated by the FDA,” Isaacs said. 

Because these sleep aids are considered dietary supplements, they are regulated less strictly by the FDA. Isaacs says it’s important for people, especially parents, to put more thought into the medication they buy for their children. 

“Just because it says one milligram on the bottle doesn’t mean that there’s one milligram. Or sometimes that there’s any of it in there, which can be kind of scary. But getting it from a trusted source and being able to ask questions is really important to make sure you know what you’re consuming. Because over-the-counter products are different than prescription products.”

His advice? Talk with your doctor or local pharmacist when it comes to over-the-counter drugs and their dosage.

“Melatonin helps us with our sleep-wake cycle and sometimes it helps to reset. There are a lot of reasons why people don’t sleep well, and that’s just one of the possible factors…dosing does matter.”

When it comes to finding the right dose for a child, Isaacs says it’s best to consult with an expert.

“It’s harder to find like what is the exact dosage that’s okay for a child. Those things are harder to get at. And so it’s good not to experiment with that. If you’re a parent and you’re looking at this, you know, ask questions and try to figure out what would be a proper dose.”

Isaacs also says that gummy melatonin and other medications are more attractive to children, and can add to the risk of overdose.

Leave a Reply

Your email address will not be published.